Alert archive / Michigan / Gale Watches in 2018

Gale Watch 21, NWS Marquette, MI

November 2, 2018

NWS Marquette, MI issued this gale watch at Nov 2, 2018, 4:03 PM EDT. It took effect at Nov 4, 2018, 10:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 2, 2018, 4:03 PM EDT (20:03 UTC)
In effect from
Nov 4, 2018, 10:00 AM EST
Expired
Nov 3, 2018, 3:47 AM EDT
In force
Issued by
NWS Marquette, MI

The text

As transmitted.

437 
WHUS73 KMQT 022003
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
403 PM EDT Fri Nov 2 2018

LMZ221-248-250-030415-
/O.NEW.KMQT.GL.A.0021.181104T1500Z-181105T0300Z/
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
403 PM EDT Fri Nov 2 2018

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

The National Weather Service in Marquette has issued a Gale
Watch...which is in effect from Sunday morning through Sunday
evening. 

* WIND AND WAVES DURING THE GALE WATCH...Expect sustained winds 
  of up to 29 knots from the southeast, with gusts up to 38 
  knots. The largest expected significant waves will be 9 feet 
  with a maximum wave height of up to 13 feet possible. 

* TIMING...The maximum winds are expected around 3 PM EDT Sunday 
  with the largest waves expected around 9 PM EDT Sunday.

Please see the latest marine forecasts for more detailed
information.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

LSZ244-245-263-264-266-267-030415-
/O.NEW.KMQT.GL.A.0021.181104T1800Z-181105T0600Z/
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
403 PM EDT Fri Nov 2 2018

...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT...

The National Weather Service in Marquette has issued a Gale
Watch...which is in effect from Sunday afternoon through late
Sunday night. 

* WIND AND WAVES DURING THE GALE WATCH...Expect sustained winds 
  of up to 32 knots from the east, with gusts up to 40 knots. 
  The largest expected significant waves will be 13 feet with a 
  maximum wave height of up to 20 feet possible. 

* TIMING...The maximum winds are expected around 5 PM EDT Sunday 
  with the largest waves expected around 9 PM EDT Sunday.

Please see the latest marine forecasts for more detailed
information.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

RJC
2 follow-up statements
036 
WHUS73 KMQT 030200
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
1000 PM EDT Fri Nov 2 2018

LMZ221-248-250-031000-
/O.CON.KMQT.GL.A.0021.181104T1500Z-181105T0300Z/
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
1000 PM EDT Fri Nov 2 2018

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

A Gale Watch remains in effect from Sunday morning through Sunday
evening. 

* WIND AND WAVES DURING THE GALE WATCH...Expect sustained winds 
  of up to 29 knots from the southeast, with gusts up to 38 
  knots. The largest expected significant waves will be 10 feet 
  with a maximum wave height of up to 15 feet possible. 

* TIMING...The maximum winds are expected around 3 PM EDT Sunday 
  with the largest waves expected around 6 PM EDT Sunday.

Please see the latest marine forecasts for more detailed
information.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

LSZ244-245-263-264-266-267-031000-
/O.CON.KMQT.GL.A.0021.181104T1800Z-181105T0600Z/
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
1000 PM EDT Fri Nov 2 2018

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT...

A Gale Watch remains in effect from Sunday afternoon through late
Sunday night. 

* WIND AND WAVES DURING THE GALE WATCH...Expect sustained winds 
  of up to 32 knots from the east, with gusts up to 40 knots. 
  The largest expected significant waves will be 14 feet with a 
  maximum wave height of up to 20 feet possible. 

* TIMING...The maximum winds are expected around 5 PM EDT Sunday 
  with the largest waves expected around 9 PM EDT Sunday.

Please see the latest marine forecasts for more detailed
information.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

Rolfson
963 
WHUS73 KMQT 030747
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
347 AM EDT Sat Nov 3 2018

LMZ221-248-250-031600-
/O.UPG.KMQT.GL.A.0021.181104T1500Z-181105T0300Z/
/O.NEW.KMQT.GL.W.0034.181104T1800Z-181105T0600Z/
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
347 AM EDT Sat Nov 3 2018

...GALE WARNING IN EFFECT FROM 1 PM SUNDAY TO 1 AM EST MONDAY...

The National Weather Service in Marquette has issued a Gale
Warning...which is in effect from 1 PM Sunday to 1 AM EST Monday.

* WIND AND WAVES DURING THE GALE WARNING...Expect sustained 
  winds of up to 32 knots from the southeast, with gusts up to 
  43 knots. The largest expected significant waves will be 11 
  feet with a maximum wave height of up to 16 feet possible. 

* TIMING...The maximum winds are expected around 6 PM EDT Sunday 
  with the largest waves expected around 11 PM EDT Sunday.

Please see the latest marine forecasts for more detailed
information.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LSZ244-245-263-264-031600-
/O.UPG.KMQT.GL.A.0021.181104T1800Z-181105T0600Z/
/O.NEW.KMQT.GL.W.0034.181104T2000Z-181105T0600Z/
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
347 AM EDT Sat Nov 3 2018

...GALE WARNING IN EFFECT FROM 3 PM SUNDAY TO 1 AM EST MONDAY...

The National Weather Service in Marquette has issued a Gale
Warning...which is in effect from 3 PM Sunday to 1 AM EST Monday.

* WIND AND WAVES DURING THE GALE WARNING...Expect sustained 
  winds of up to 30 knots from the east, with gusts up to 40 
  knots. The largest expected significant waves will be 13 feet 
  with a maximum wave height of up to 19 feet possible. 

* TIMING...The maximum winds are expected around 7 PM EDT Sunday 
  with the largest waves expected around 12 AM EDT Monday.

Please see the latest marine forecasts for more detailed
information.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LSZ266-267-031600-
/O.UPG.KMQT.GL.A.0021.181104T1800Z-181105T0600Z/
/O.NEW.KMQT.GL.W.0034.181104T2000Z-181105T1000Z/
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
347 AM EDT Sat Nov 3 2018

...GALE WARNING IN EFFECT FROM 3 PM SUNDAY TO 5 AM EST MONDAY...

The National Weather Service in Marquette has issued a Gale
Warning...which is in effect from 3 PM Sunday to 5 AM EST Monday.

* WIND AND WAVES DURING THE GALE WARNING...Expect sustained 
  winds of up to 31 knots from the southeast, with gusts up to 
  41 knots. The largest expected significant waves will be 13 
  feet with a maximum wave height of up to 19 feet possible. 

* TIMING...The maximum winds are expected around 8 PM EDT Sunday 
  with the largest waves expected around 12 AM EDT Monday.

Please see the latest marine forecasts for more detailed
information.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LSZ162-031600-
/O.NEW.KMQT.GL.W.0034.181104T2000Z-181105T0300Z/
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-
347 AM EDT Sat Nov 3 2018 /247 AM CDT Sat Nov 3 2018/

...GALE WARNING IN EFFECT FROM 3 PM EST /2 PM CST/ TO 10 PM EST
/9 PM CST/ SUNDAY...

The National Weather Service in Marquette has issued a Gale
Warning...which is in effect from 3 PM EST /2 PM CST/ to 10 PM
EST /9 PM CST/ Sunday. 

* WIND AND WAVES DURING THE GALE WARNING...Expect sustained 
  winds of up to 28 knots from the east, with gusts up to 36 
  knots. The largest expected significant waves will be 10 feet 
  with a maximum wave height of up to 15 feet possible. 

* TIMING...The maximum winds are expected around 6 PM EDT Sunday 
  with the largest waves expected around 9 PM EDT Sunday.

Please see the latest marine forecasts for more detailed
information.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LSZ265-031600-
/O.NEW.KMQT.GL.W.0034.181104T2000Z-181105T0600Z/
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
347 AM EDT Sat Nov 3 2018

...GALE WARNING IN EFFECT FROM 3 PM SUNDAY TO 1 AM EST MONDAY...

The National Weather Service in Marquette has issued a Gale
Warning...which is in effect from 3 PM Sunday to 1 AM EST Monday.

* WIND AND WAVES DURING THE GALE WARNING...Expect sustained 
  winds of up to 30 knots from the east, with gusts up to 39 
  knots. The largest expected significant waves will be 12 feet 
  with a maximum wave height of up to 17 feet possible. 

* TIMING...The maximum winds are expected around 7 PM EDT Sunday 
  with the largest waves expected around 10 PM EDT Sunday.

Please see the latest marine forecasts for more detailed
information.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LSZ246>248-031600-
/O.NEW.KMQT.GL.W.0034.181104T2000Z-181105T0300Z/
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
347 AM EDT Sat Nov 3 2018

...GALE WARNING IN EFFECT FROM 3 PM TO 10 PM EST SUNDAY...

The National Weather Service in Marquette has issued a Gale
Warning...which is in effect from 3 PM to 10 PM EST Sunday. 

* WIND AND WAVES DURING THE GALE WARNING...Expect sustained 
  winds of up to 28 knots from the east, with gusts up to 37 
  knots. The largest expected significant waves will be 11 feet 
  with a maximum wave height of up to 16 feet possible. 

* TIMING...The maximum winds are expected around 7 PM EDT Sunday 
  with the largest waves expected around 9 PM EDT Sunday.

Please see the latest marine forecasts for more detailed
information.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

JLA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this gale watch went out at Nov 2, 3:50 PM EDT, 13 minutes earlier.

Area forecast discussion, Nov 2, 3:50 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
350 PM EDT Fri Nov 2 2018

.SHORT TERM...(This evening through Saturday)
Issued at 350 PM EDT FRI NOV 2 2018

Still underneath an elongated upper-level trough this afternoon is
providing us with cloudy conditions. Weaker winds coming off Lake
Superior has provided Marquette and Alger counties with light snow
showers this afternoon. With Lake Superior SSTs around 42f (9c) and
850mb temps around 21f (-6c), a chance of snow showers for tonight
has been continued along the NNE lake-effect snow belts. Significant
accumulations are not expected. For tonight, expect temperatures to
remain in the mid 20s inland to near 30 east and near the Great
Lakes. Should clouds clear out for an extended period of time
tonight, temps could get closer to the low 20s and teens.

For Saturday, we should escape pretty dry ahead of the surface low
set to come in on Sunday. With moisture transport and WAA beginning
south in Wisconsin on Saturday afternoon, clouds will begin to move
back in ahead of Sunday's precipitation event. A few sprinkles in
the SW portion of the CWA late Saturday night would be possible just
before the long-term portion of the forecast.

.LONG TERM...(Saturday through Thursday)
Issued at 307 AM EDT FRI NOV 2 2018

Upper air pattern consists of a 500 mb trough over the lower Great
Lakes and a shortwave over the central plains 12z Sat. The
shortwave over the central plains on Sat moves east into the Red
River Valley of the North and into the upper Great lakes Sun and Sun
night while becoming negatively tilted. 850-500 mb q-vector
convergence and deeper moisture available on Sun through 12z Mon.
Did not make too many changes to the going forecast.

In the extended, GFS and ECMWF show a 500 mb negative tilted trough
in the upper Great Lakes 12z Mon and another trough in the central
plains. The trough in the central plains becomes negatively tilted
12z Tue as it heads towards the upper Great Lakes and this moves
into the lower Great Lakes 12z Wed. A strong 500 mb trough moves
into central Canada 12z Thu with some very cold air aloft which
moves into the upper Great Lakes on Fri. 850 mb temperatures drop to
-14C to -17C 12z Fri over the upper Great Lakes, so it looks like
the pattern will get stormier with strong systems affecting the
area. Will have to continue to watch the system for mid week and see
if it could bring some significant snow to the area. Temperatures
will stay around normal for this forecast period. Lake effect snow
showers will be moving in behind the system for Thu night and Fri.
&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 134 PM EDT FRI NOV 2 2018

Overcast skies at all sites now will break out into broken and
perhaps scattered later on tonight into tomorrow. Otherwise
expecting VFR to high-end MVFR throughout the period. Biggest
question is when and for how long before the next system's clouds
make their way into Upper Michigan. Winds will remain light
throughout the period.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 350 PM EDT FRI NOV 2 2018

Continued calm winds for this time of year on Lake Superior with
winds generally under 20 knots. South easterly winds on Sunday into
Monday will have a few gusts into to mid 30s in knots, with a gale
watch being issued for Lake Superior Sunday evening into Monday.
Will see a slight break in the winds again until Tuesday evening
into Wednesday where another chance for a gale watch will arise. NW
winds in the mid-to-upper 20 knot range again on Friday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Watch from Sunday afternoon through late Sunday night for
     LSZ244-245-263-264-266-267.

Lake Michigan...
  Gale Watch from Sunday morning through Sunday evening for LMZ221-
     248-250.

&&

SHORT TERM...JAW
LONG TERM...07
AVIATION...JAW
MARINE...JAW
Hazardous weather outlook, Nov 2, 3:17 AM EDT, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
317 AM EDT Fri Nov 2 2018

MIZ001>007-009>014-084-085-031200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
317 AM EDT Fri Nov 2 2018 /217 AM CDT Fri Nov 2 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-031200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
317 AM EDT Fri Nov 2 2018 /217 AM CDT Fri Nov 2 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Southeast gales to 40 knots are possible across the east half of
Lake Superior Sunday afternoon and Sunday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-031200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
317 AM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

In the hours before

Special weather statement, Nov 2, 3:23 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Marquette MI
323 PM EDT Fri Nov 2 2018

MIZ002>005-009>011-084-022130-
Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-Iron-
Dickinson-Southern Houghton-
Including the cities of Ontonagon, Houghton, Hancock, L'Anse,
Gwinn, Marquette, Ironwood, Iron River, Iron Mountain, Kenton,
and Sidnaw
323 PM EDT Fri Nov 2 2018 /223 PM CDT Fri Nov 2 2018/

...Light Snow Accumulations Sunday Morning...

A low pressure system moving through the region will bring a
period of snow to the west half of Upper Michigan Sunday morning.
Accumulations of a few inches are possible, mainly over the higher
terrain, before the snow changes over to rain in the afternoon.

Motorists should be prepared for areas of slushy roads if
traveling Sunday morning. Allow extra time to reach your
destination.

JLB

Nearby

Gale Watches in Michigan, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.